Features

RADIOGRAPHIC CONTRAST MEDIA-WHAT YOU NEED TO KNOW

I took my Uncle to a diagnostic centre for CT intravenous pyelogram (IVP). We went along with a kidney function test of my Uncle. I must commend the facility for the pains taken to explain the procedure to us but I still need more information. It would be useful to the general public as well.  IVP is an x-ray exam that uses a special dye to outline the kidneys, ureters, and bladder. It can show how your renal and urinary system handles fluid waste. This helps your health care team find problems in the urinary tract.

In responding to the enquiry I looked at a paper by Andreucci et al titled “Side Effects of Radiographic Contrast Media: Pathogenesis, Risk Factors, and Prevention” published in BioMed Research International
Volume 2014, Article ID 741018, 20 pages.

Radiographic contrast media are a group of medical drugs used to improve the visibility of internal organs and structures in X-ray based imaging techniques such as radiography and computed tomography (CT). The currently used contrast media are based on the chemical modification of a 2,4,6-tri-iodinated benzene ring and are indispensable in the practice of radiology, for both diagnostic and therapeutic purposes.

 Iodine-based contrast media are usually classified as ionic or nonionic and as monomeric and dimeric and are commonly used to visualize vessels, tissues, organs, and the urinary tract. They are helpful in differentiating between normal and pathological areas. They are usually safe, and adverse effects are generally mild and self-limited.

Side effects of radiographic contrast media range from a mild inconvenience, such as itching, to a life-threatening emergency. Contrast-induced nephropathy (CIN) is a well-known adverse reaction associated with the use of intravenous or intra-arterial contrast material. Other forms of adverse reactions include delayed allergic reactions, anaphylactic reactions, and cutaneous reactions. Awareness of different risk factors and screening for their presence before the use of contrast agents allow for early recognition of adverse reactions and their prompt treatment.

The most important adverse effects of contrast media include hypersensitivity reactions, thyroid dysfunction, and contrast-induced nephropathy

Awareness of different risk factors and screening for their presence before the use of contrast agents allow for early recognition of adverse reactions and their prompt treatment.

Mild hypersensitivity reactions consist of immediate skin rashes, flushing or urticaria pruritus, rhinorrhoea, nausea, brief retching, and/or vomiting, coughing and dizziness. Moderate to severe reactions include persistent vomiting, diffuse urticaria, headache, facial oedema, laryngeal oedema, mild bronchospasm or dyspnoea, palpitations, tachycardia or bradycardia, abdominal cramps, angioedema, coronary artery spasm, hypertension or hypotension. Mortality is less than one death per 100000 patients.

Asthma, history of multiple allergies, and therapy with beta blockers (e.g. propranolol, atenolol) increase the risk of bronchospasm.

As soon as a reaction occurs, infusion of the contrast media should be ceased immediately and treatment with antihistamine immediately started. Bronchospasm and wheezing, laryngospasm and stridor or hypotension should be treated immediately with adrenaline, intravenous fluids, and oxygen, in addition to antihistamines with or without hydrocortisone.

Delayed adverse reactions to radiographic contrast media are usually cutaneous. These include rash, skin redness, and skin swelling, sometimes associated with nausea, vomiting, and dizziness, that begin 1 hour or longer (usually 6–12 hours) after the administration of the contrast agent. They are usually mild and non-life threatening (sometimes can be moderate to severe) and often not brought to the attention of the radiologist and are ascribed to other causes.

Since patients are generally discharged from the radiology department within half an hour of contrast administration, these reactions are rarely observed by the radiologist supervising the contrast administration.

Iodinated contrast media exposure may be associated with development of either hyperthyroidism or hypothyroidism, presumably due to the effect of free, biologically active iodide ions present in the contrast media preparation. It is possible that long-term storage and exposure to light may lead to photolytic degradation of contrast media and hence an increased concentration of free iodine in solution.

Iodine is the important element used in contrast media that possesses high-contrast density. A dose of contrast media used in typical radiological procedure contains about 13500 μg of free iodide and 15 to 60 g of bound iodine that may be liberated as free iodide in the body. This is actually an acute iodide load of 90 to several hundred thousand times the recommended daily intake of iodide (150 μg). The normal response to a high iodine load is the acute Wolff-Chaikoff effect, a rapid inhibition of thyroid hormone synthesis and release.

Following several days of continued exposure to high iodine levels, there is an escape from the acute Wolf-Chaikoff effect, mediated by down regulation of the sodium iodide transporter (NIS), which transports iodine into the thyroid, and normal thyroid hormone production resumes.

Failure of the acute Wolff-Chaikoff effect results in iodine-induced hyperthyroidism. Failure to escape from the acute Wolff-Chaikoff effect results in iodine-induced hypothyroidism. It has been demonstrated that iodine-containing contrast media (for coronary angiography or CT; iodine dose range from 300 to 1221 mg of iodine per kilogram) can transiently induce subclinical hypothyroidism even in euthyroid patients.

When radiographic contrast media are injected intravenously or intra-arterially, they pass from the vascular compartment through capillaries into the extracellular space. They are eliminated almost entirely by glomerular filtration, concentrated in the tubular lumen by water tubular reabsorption, thereby visualizing the urinary tract.

The use of contrast media may lead to kidney dysfunction, especially in patients with pre-existing renal impairment and in those with diabetes. Contrast-induced nephropathy (CIN) or contrast-induced acute kidney injury (CI-AKI) is therefore an iatrogenic disease and has become a significant source of hospital morbidity and mortality.

CIN is defined as acute renal failure occurring within 24–72 hrs of exposure to intravascular radiographic contrast media that cannot be attributed to other causes. It is commonly a non-oliguric and asymptomatic transient decline in renal function, generally occurring within 24 hrs of contrast administration, usually peaking on the third to fifth day, and returning to baseline within 10–14 days.

The European Society of Urogenital Radiology has suggested that the real risks for CIN are represented by pre-existing renal impairment particularly secondary to diabetic nephropathy, salt depletion and dehydration, congestive heart failure, age greater than 70 years, and concurrent use of nephrotoxic drugs.

DR. EDWARD O. AMPORFUL

CHIEF PHARMACIST

COCOA CLINIC

Show More

Related Articles

Leave a Reply

Your email address will not be published. Required fields are marked *

Close